Depression/dysautonomia?Wed, Dec 13th 2006
While in India:
I shall write my problems with all the hope that I get your kind attention and some useful advice.
I am a 24 year old student whose life was going in a perfect and constructive way till I had an extremely traumatic and life changing event when I was 22 years old. Basically, there was a psychotic person who was hell bent upon destroying the peace of my family. To protect the welfare of my family, I engaged in a 1 hour heated conversation with that person. After the conversation was over, my heart started racing like never before. And before I knew what was happening I had developed Sinus Tachycardia.
I did not describe the events in full detail to the doctors because of the stigmatizing effect it would have had on my family. Misreading my problem the doctors thought it was an anxiety disorder and prescribed me medicine for the same.
As time went by I think I suffered from what is called the Post Traumatic Stress Disorder and developed symptoms of mild depression and started having daily trouble waking up.
While in US:
Finally, when I entered a very reputed University for Masters program, I could not cope up with my depression,heart arrythmia and newly developed waking problems on one hand and ever increasing school load on the other hand.
I missed my first deadline for homework and one thing led to another and at the end of the semester I had my first attack of major depression. (I tried psychotherapy during this time which failed miserably as the therapist underestimated my problems and risk factors.)
Following this, my confidence in myself tumbled and I forgot the fact that there was a time when I used to be a very good student. Mild depression (due to health problems and failure at school) continued till it led to another attack of major depression due to failure to prepare for an important exam. Another side effect of this episode was that I started developing Irritable Bowel Syndrome and extreme sensitivity to caffeine. Also my trouble with sleep only increased.
A month ago I had yet another (most severe) encounter with major depression accompanied with IBS, sinus tachycardia and problems with sleep, food etc. The reason I have found it so hard to cope with depression are as follows:
1. I am doing my Masters in a foreign country.
I had lot of problems with insurance and money.
2. I was in a denial mode for a long time about my depression , since the country where I come from, it is considered to be very stigmatizing.
3. School pressure, deadlines aggravated my predicament.
4. I did not have prior experience dealing with major depressions, or any other serious health problems.
I suspect that I have depression combined with general dysautonomia and I plan to get thoroughly treated in months that follow. Any advice that comes along the way can be additional boon.
Hoping to hear from you.
Thanks and Regards,
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.